Illinois, 2013

Hail and Damaging Winds in Illinois, April 10, 2013

April 10, 2013 · NWS LSX · 17 events in 5 counties and zones

A strong weather system moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail, as well as damaging winds and three tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong weather system moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail, as well as damaging winds and three tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 10, 11:49 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 10, 11:49 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 PM CDT WED APR 10 2013

.SHORT TERM...(THROUGH LATE THIS AFTERNOON)
ISSUED AT 331 AM CDT WED APR 10 2013

MAIN CONCERN TODAY CONTINUES TO BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL.

OUTFLOW BOUNDARY FROM EARLIER CONVECTION HAS BEEN MOVING ACROSS
WESTERN MISSOURI THE PAST FEW HOURS AND HAS CAUSED SOME LOCALLY
GUSTY WINDS.  THERE HAS BEEN AN INCREASE IN SHOWERS AND
THUNDERSTORMS ALONG THIS BOUNDARY IN THE LAST TWO HOURS THAT WILL
MOVE ACROSS CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL
ILLINOIS THROUGH 12Z.  WHILE THIS BOUNDARY MAY CONTINUE TO MOVE EAST
THE NEXT FEW HOURS AS THE LOW LEVEL JET VEERS...THIS TREND WILL
LIKELY END BY MID MORNING AS DEEP LAYER FLOW BACKS IN RESPONSE
TROUGH ROUNDING THE BASE OF THE UPPER FLOW TO OUR WEST.  DO EXPECT
SHOWERS AND STORMS TO INCREASE IN COVERAGE FROM WEST TO EAST THROUGH
THE DAY AS LARGE MID-LEVEL ASCENT INCREASES AHEAD OF AFOREMENTIONED
TROUGH.  LATEST RAP/LOCAL WRF/GFS ALL SHOW THAT 925-850MB MOISTURE
CONVERGENCE WILL INCREASE SIGNIFICANTLY ALONG AND BEHIND THE FRONT
BETWEEN 18-24Z WHICH WILL INCREASE AREAL COVERAGE OF STORMS.  MODEL
GUIDANCE STILL SUGGESTS THAT SURFACE LOW WILL STILL BE JUST
NORTHWEST OF STL AT 18Z WITH THE SURFACE FRONT EXTENDING TO THE
SOUTH.  IF THIS IS THE CASE...THEN AMPLE INSTABILITY AND DEEP LAYER
SHEAR OF 40-50KTS WILL FAVOR A FEW SEVERE THUNDERSTORMS.  THE
PRIMARY THREATS WILL BE HAIL AND WIND...WITH THE POSSIBILITY OF A
FEW TORNADOES GIVEN 0-1KM BULK SHEAR AROUND 20KTS.  THE DEEP LAYER
FLOW BEING NEARLY PARALLEL TO THE SURFACE FRONT SUGGESTS THAT STORMS
THAT DEVELOP ALONG THE COLD FRONT TODAY WILL QUICKLY MERGE INTO A
LINE AS THEY MOVE EAST.  WILL CONTINUE TO MENTION LOCALLY HEAVY
RAINFALL AS THE PARALLEL FLOW ALSO FAVORS CELL TRAINING IN AN
ENVIRONMENT WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES.  FLASH
FLOOD GUIDANCE VALUES ARE RATHER HIGH GIVEN THAT THERE HAS NOT BEEN
MUCH RAINFALL SO FAR THIS MONTH...SO WILL HOLD OFF ON ISSUING ANY
FLOOD WATCH.

BRITT

.LONG TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 331 AM CDT WED APR 10 2013

SLOW MOVING MID-UPPER LEVEL LOW WILL MOVE EWD THROUGH NEBRASKA TGT
AND INTO WRN IA BY 12Z THU...WHILE A SFC LOW JUST NW OF STL MOVES
INTO NERN IL BY 12Z THU.  A COLD FRONT TRAILING THE SFC LOW WILL
SWEEP E OF OUR FORECAST AREA BY 12Z THU. PREFER THE NCEP 4 KM WRF
SOLUTION WHICH HAS MOST OF THE CONVECTION ACROSS NERN AND CNTRL MO
AND W CNTRL IL AROUND 00Z THU...THEN MOVES IT RELATIVELY QUICKLY
EWD WITH MOST OF THE CONVECTION LATE TGT ACROSS SERN MO AND SWRN
IL. THIS CONVECTION SHOULD BE E-SE OF OUR FORECAST AREA BY 12Z
THU. THE NAM MODEL APPEARS TO HAVE A LITTLE TOO MUCH POST FRONTAL
PRECIPITATION TGT. THERE WILL BE THE POTENTIAL FOR DAMAGING WIND
GUSTS THIS EVNG MAINLY ACROSS SERN MO AND SWRN IL...S AND E OF STL
AS THE LINE OF CONVECTION MOVES THROUGH THIS AREA. COOLER
TEMPERATURES CAN BE EXPECTED LATE TGT...ESPECIALLY ACROSS NERN AND
CNTRL MO DUE TO STRONG LOW LEVEL CAA BEHIND THE COLD FRONT/850 MB
TROUGH. LITTLE PRECIPITATION IS EXPECTED ON THU AS THE DRY SLOT
MOVES NEWD INTO OUR AREA...THERE MAY BE SOME LIGHT RAIN ACROSS
NERN MO AND W CNTRL IL IN THE WRAP AROUND LOW LEVEL MOISTURE S OF
THE SLOW MOVING UPPER LEVEL LOW AND AN ASSOCIATED OCCLUDED SFC
LOW IN IA. STRONG CAA WILL CONTINUE ON THU WITH BELOW NORMAL HIGH
TEMPERATURES EXPECTED. THE ZERO DEGREE C 850 MB ISOTHERM SHOULD
DROP SEWD TO AT LEAST STL BY 00Z FRI. COLD CONDITIONS WILL
CONTINUE THU NGT THROUGH FRI NGT AS THE UPPER LEVEL LOW MOVES NEWD
THROUGH THE GREAT LAKES REGION AND A SFC RIDGE BUILDS SEWD INTO
MO. A STRONG NW FLOW SHORTWAVE DROPPING SEWD THROUGH IA AND IL FRI
NGT WILL BRING A REINFORCING SHOT OF COLD AIR INTO THE REGION.
WILL SEE THE START OF A WARMING TREND SAT AFTN AS THE UPPER LEVEL
HEIGHTS BEGIN TO RISE...AND AS THE SFC/850 MB RIDGE SHIFTS SE OF
OUR FORECAST AREA WITH SFC/LOW LEVEL WINDS BECOMING S/SWLY BY SAT
AFTN OR EVNG. MODELS STILL HINTING AT SOME WAA PRECIPITATION SAT
NGT INTO SUN MRNG. THEN THE POTENTIAL FOR MORE PRECIPITATION
BEGINNING SUN NGT OR MON AS A COLD FRONT SAGS SLOWLY SWD THROUGH
THE REGION...THEN BECOMES NEARLY STATIONARY ACROSS OUR FORECAST
AREA.

GKS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1240 PM CDT WED APR 10 2013

PLENTY OF AVIATION CONCERNS OVER THE NEXT 24 HOURS DUE TO SHOWERS
AND THUNDERSTORMS AS WELL AS LOW CEILINGS. IFR CEILINGS AROUND 500
FEET HAVE ALREADY BECOME PREVALENT AT KCOU AND KUIN ALONG WITH
LIGHT-MODERATE RAIN AND EMBEDDED THUNDERSTORMS BEHIND THE COLD
FRONT. SEE NO REASON WHY THESE AFOREMENTIONED CEILINGS WOULD
IMPROVE LOOKING SO PREVAILED IFR CEILINGS UNTIL TOMORROW MORNING
WHEN CONDITIONS SHOULD FINALLY IMPROVE AS SFC LOW DEPARTS TO THE
NORTH AND EAST. FOR THE METRO TAFS...AREA IS STILL IN THE WARM
SECTOR AHEAD OF THE COLD FRONT WITH ISOLATED SHOWERS/STORMS
POSSIBLE THROUGH LATE THIS AFTERNOON BEFORE MAIN PUSH OF SHOWERS
AND STORMS MOVES THROUGH THIS EVENING. SOME OF THESE STORMS STILL
HAVE THE POSSIBILITY OF BEING STRONG TO SEVERE ALTHOUGH HIGHER
LIKELIHOOD OF SEVERE STORMS WILL PROBABLY JUST TO THE SOUTHEAST OF
METRO TAF SITES WHERE BETTER INSTABILITY RESIDES. CEILINGS SHOULD
LOWER IN THE WAKE OF THE HEAVIER SHOWERS AND STORMS WITH LIGHT
RAIN CONTINUING EARLY TOMORROW MORNING.

SPECIFICS FOR KSTL...

METROPOLITAN ST. LOUIS IS STILL IN THE WARM SECTOR AHEAD OF THE COLD
FRONT WITH ISOLATED SHOWERS/STORMS POSSIBLE THROUGH LATE THIS
AFTERNOON BEFORE MAIN PUSH OF SHOWERS AND STORMS MOVES THROUGH
THIS EVENING. SOME OF THESE STORMS STILL HAVE THE POSSIBILITY OF
BEING STRONG TO SEVERE ALTHOUGH HIGHER LIKELIHOOD OF SEVERE STORMS
WILL PROBABLY JUST TO THE SOUTHEAST OF ST. LOUIS WHERE
BETTER INSTABILITY RESIDES. CEILINGS SHOULD LOWER IN THE WAKE OF
THE HEAVIER SHOWERS AND STORMS WITH LIGHT RAIN CONTINUING EARLY
TOMORROW MORNING. CEILINGS ARE THEN FORECAST TO RISE INTO THE MVFR
CATEGORY BY MID AFTERNOON.

GOSSELIN

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 10, 3:40 AM CST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT WED APR 10 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
440 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA TODAY AND
THIS EVENING. SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

GKS

In the hours before

Local storm report, Apr 10, 12:00 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             NOKOMIS                 39.30N  89.29W
04/10/2013  M0.25 INCH       MONTGOMERY         IL   TRAINED SPOTTER

            LAST LESS THAN 2 MINUTES

&&

KARLZ
Local storm report, Apr 10, 1:27 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             COLUMBIA                38.95N  92.33W
04/10/2013  E0.25 INCH       BOONE              MO   EMERGENCY MNGR

            HAIL OBSERVED NEAR HIGHWAY 63 AND HIGHWAY AC.

&&

GOSSELIN
Local storm report, Apr 10, 1:59 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 WNW UNION             38.46N  91.05W
04/10/2013  E1.00 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

FUCHS
Local storm report, Apr 10, 2:25 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             HARVESTER               38.75N  90.58W
04/10/2013  M0.50 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

DYE

The radar

The St Louis radar (KLSX), 40 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Jersey

When
April 10, 2:36 PM CST
Where
Jersey County, 0.67 mi WNW of Elsah
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.954, -90.361

Hail, Macoupin

When
April 10, 3:10 PM CST
Where
Macoupin County, 0.84 mi NW of Brighton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.039, -90.141

Thunderstorm Wind, Macoupin

When
April 10, 3:12 PM CST
Where
Macoupin County, 1.32 mi W of Woodburn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -90.045

Thunderstorm winds snapped off the tops of a couple of trees along Brighton Bunker Hill Road about halfway between Brighton and Bunker Hill.

Hail, Madison

When
April 10, 3:23 PM CST
Where
Madison County, 0.57 mi NW of Godfrey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.956, -90.188

Hail, Macoupin

When
April 10, 3:30 PM CST to 3:31 PM CST
Where
Macoupin County, 1.37 mi N of Brighton to 0.23 mi S of Woodburn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.050, -90.128

Hail, Marion

When
April 10, 3:34 PM CST
Where
Marion County, 0.69 mi SSW of Kell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.491, -88.906

Hail, Macoupin

When
April 10, 3:52 PM CST
Where
Macoupin County, Carlinville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.280, -89.880

Hail, Marion

When
April 10, 4:06 PM CST
Where
Marion County, 1.05 mi SSW of Kell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.486, -88.908

Thunderstorm Wind, Madison

When
April 10, 7:12 PM CST
Where
Madison County, 0.95 mi SW of East Alton
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.862, -90.094

Thunderstorm winds blew down numerous large tree limbs around Wood River and snapped a power pole.

Thunderstorm Wind, Madison

When
April 10, 7:12 PM CST
Where
Madison County, 1.33 mi NNE of Maryland Place
Measured
65 kt (75 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.747, -90.108

Thunderstorm Wind, Madison

When
April 10, 7:13 PM CST
Where
Madison County, Godfrey
Measured
55 kt (63 mph) measured gust
Reported by
Amateur Radio
Coordinates
38.950, -90.180

Thunderstorm winds blew down several large trees and numerous tree limbs around Godfrey.

Thunderstorm Wind, Macoupin

When
April 10, 7:15 PM CST
Where
Macoupin County, 0.85 mi NW of Brighton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -90.140

Thunderstorm winds uprooted a six foot tall spruce tree and knocked a few shingles off of a nearby house.

Thunderstorm Wind, Macoupin

When
April 10, 7:28 PM CST
Where
Macoupin County, 3.92 mi WNW of Dorchester
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.093, -89.951

Thunderstorm winds blew down a couple of two foot diameter trees next to Illinois Route 159 about 1.5 miles south of intersection with Illinois Route 16.

Thunderstorm Wind, Madison

When
April 10, 7:29 PM CST
Where
Madison County, 0.51 mi S of Edwardsville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.813, -89.948

Thunderstorm Wind, Macoupin

When
April 10, 7:35 PM CST
Where
Macoupin County, 1.13 mi E of Benld
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.098, -89.799

Thunderstorm winds blew an anchored 10 foot by 10 10 foot metal shed approximately 300 feet.

Thunderstorm Wind, Montgomery

When
April 10, 7:45 PM CST
Where
Montgomery County, 0.3 mi S of Litchfield Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.166, -89.671

Thunderstorm winds blew down a large tree in town which knocked down some power lines.

Thunderstorm Wind, Montgomery

When
April 10, 7:55 PM CST
Where
Montgomery County, 4.26 mi N of Butler
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.261, -89.542

Thunderstorm winds caused minor roof damage to a home on Witt Avenue just east of Illinois Route 127.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439078, 439079, 439080, 439081, 439083, 439085, 439093, 439086, 444884, 444888, 444885, 444887, 444889, 444890, 444891, 444892, 444893.